Facebooktwittergoogle_plusredditpinterestlinkedinmail

Fran Cannon Slayton

Ups.

One of the BIG ups in my life is that since my brain tumor was removed, the hip and shoulder problems that I’ve dealt for years are, very slowly, getting better!  I didn’t fully realize how bad things were until my muscles started unclenching and untwisting and loosening.  What a difference!  Frankly, it’s a little disconcerting at times.  These muscles have been clamped down for so long, it feels scary for them finally to let go.  Joints are clunking into places they haven’t been for years.  It feels like my rear end might fall off.  But it also feels like I am really and truly healing.  Cool beans.

Another big UP is that I’ve lost 12 lbs.  For those of you who know me well, you know I’ve never been that into watching my weight.  Well, being on steroids during this grand adventure has changed all that.  Steroids are notorious for causing big-time weight gain; they can also make blood sugar levels rise to diabetic levels.  I HAVE to watch what I eat now if I want to get healthier.

For awhile, the steroids made me ravenous.  But since the doctor switched me from dexamethasone to hydrocortisone and lowered my dose a couple of months ago, I haven’t been quite as hungry.  I’ve also been very careful about what I eat: having berry smoothies with protein powder for breakfast, cutting down on dairy, eating totally gluten free, almost no processed foods, all organic and grass-fed protein, and doing raw juicing to get loads of fresh veggies.  So for anyone who suffers with gaining weight while on steroids – there really is hope, but for me it has taken lots of discipline, a few really delicious recipes, and paying lots of attention to every bite that goes in my mouth.  Oh, and a daily dose of delicious vegan chocolate ice cream made with sweet potatoes, dates, and cashews.  Totally key.

The problem with all this healthy eating is that I’ve periodically felt a bit sick to my stomach – I’ve had a few bouts of diarrhea on and off in the last couple of months.  My doctor thinks I should cool it on the fresh fruits and veggies for awhile – it’s an easy route for bacteria and viruses to get into my system and I’m probably immunosuppressed because of the steroids.  I’m sad to have to switch things up, because I had finally gotten into a nutritional groove I was comfortable with.  But feeling sick to my stomach isn’t so much fun, so I’ve made the switch to all cooked veggies for the time being.  Hopefully I’ll be able, occasionally, to add raw ones back in soon.

More Ups.

More good news: I haven’t had a fever in two weeks and my infection is officially gone!  This is very wonderful.  Unfortunately, my energy levels haven’t fully come back yet.  This is frustrating, I have to admit.  Basically, it seems like every other day is pretty good.  I am working on learning how to be more patient.  We’ll see how that goes.

The other really good news is that I had a follow up appointment with a urologist this week, and she has no worries about the cyst on my kidney – it’s not a problem, and it doesn’t even need to be monitored.  Hooray!  So I can check that one off the list.

Downs.

The biggest downer has been that since I’ve lost all this weight in the past month, the medicines I’ve been on seem to be having more side effects.  My doctor says that these meds (particularly the steroid) can really mess with a person’s brain chemistry, which is one of many reasons why they want me to get off them as soon as possible.  The plan is to get me to just “feel good” for a couple of weeks, and then try reducing them again.  Right now, I’m feeling just “okay,” so I’ve got a little ways to go before we start down this road.

In order to progress to feeling “good,” I think need to reduce my Keppra dose as well – my anti-seizure medication.  I was at a pretty high dose prior to my surgery.  They’d upped it in order to make sure – and more importantly, to make me feel sure – that I would not have a seizure while I was awake on the operating table.  And I didn’t have one, so it worked.  I talked my oncologist into reducing my dose a couple of months ago, but I still think the dosage is too high, especially with losing 12 lbs (did I mention that I’ve lost 12 lbs?!)

Messing around with the anti-seizure medication isn’t something the doctors (or I) can afford to take lightly, primarily because my ability to drive is dependent upon being seizure-free for six months.  If I don’t have another seizure, I will be able to drive in less than a month (on July 17th, but who is counting?).  This will be a huge improvement in my daily life and will give me some much-desired autonomy!  If we mess around with the medication and I wind up having a seizure as a result, the clock starts all over, and I will be without wheels for another six months.  These are high stakes for me. Very high stakes.

The thing is, I’ve been feeling pretty wonky in the last couple of weeks.  I feel very weak and tired at times; anxious or teary for no reason, shaky, or randomly irritable.  These are all stated side effects of my meds, and they are no fun.  My regular doctor wants me to talk to my oncologist before reducing the Keppra, so I have scheduled an appointment to meet with him on June 29th.  But shhhh – I’ve already reduced it down a tiny bit. Perhaps this is unwise, especially since it’s less than a month until I can get behind the wheel again.  But the side effects are just too much to deal with – I can’t keep on feeling this way.  The doctors and I are going to HAVE to tinker with the dosage one way or another, particularly if I continue to lose more weight on my healthy eating regimen.  So my view is: let the tinkering begin!

In the meantime, though, my regular doctor has prescribed another medication to help my brain chemistry even out until I feel well enough to taper the steroid.  The good news is that this new medicine should help me feel less shaky and anxious, which are the side effects I dislike most.  The bad news is that the first day I took this new medicine, it made me feel like I was literally going to crawl out of my skin.  Talk about anxious – it was absolutely horrible.  Apparently, this happens occasionally when someone starts this particular med.  So my doctor gave me a prescription for a tranquilizer to get me through until my body gets used to the new medicine.  I wasn’t thrilled (I’m shooting for less meds rather than more, after all), but I got the tranquilizer prescription filled because I did not want to have that horrible feeling again.  Fortunately, thing seem to be evening out and I’ve not had to use the tranquilizer.

Having to take meds to counterbalance the side effects of other meds is super-frustrating.   It feels like my doctors and I are building a house of cards that is inevitably going to topple over one day.  But I keep telling myself this is just a short term thing.  Hopefully, it will stabilize me enough to allow me to feel better and get off the steroids.  But my doctor has warned me that getting off them may be a long and difficult process filled with stops and starts, ups and downs, and lots of feeling tired and crummy.

We’ll see.  I’m holding out hope that it won’t be as bad as all that.  But I have to admit, it is certainly easier to be optimistic about it on days where I’m not feeling so tired.


Leave a Reply

6 Comments on "Ups and Downs"

Notify of
avatar
Vijaya
Guest
Wow Fran. I hear you on side-effects and meds to counteract those. For a while I was on low-dose beta-blockers and anti-seizure meds (to control migraines) and I found myself spiraling into a black hole … I could barely think, let alone write. Fortunately, enough brain cells were spared that I was able to taper off them; after a couple of months, they weren’t helping keeping the headaches at bay anyway, so what was the point? I really hope you can get off as many as you can so you can feel more yourself. But independence is overrated, don’t you… Read more »
Jo Viglione
Guest
Wow-so glad you are documenting this journey. Although your story is unique because you are unique, betting we can all take something from your account. One thing that struck me was your reference to losing weight and medicine then affecting you differently. I have always struggled with medication. I’m a small adult woman-that may have something to do with it. I just don’t need the normal dosage. I was starting to feel like a total whimp, It happens routinely. So I learned something reading your account of the last few weeks. Thanks so much for sharing. Know this is difficult… Read more »
Get Fran's Blog Updates Delivered Directly To Your Inbox
Stay In Touch
We don't share your email address with anyone. Ever.